A Tasmanian man in his 40s has died after receiving his first dose of the AstraZeneca Covid-19 vaccine, the state’s authorities have said.
The 44-year-old man, who died in hospital last weekend, was a confirmed case of the very rare blood-clotting syndrome thrombosis with thrombocytopenia, known as TTS.
He is the fifth Australian whose death has been linked to the AstraZeneca immunisation, all of which have occurred after the first dose of the vaccine.
Tasmanian state health commander Kathrine Morgan-Wicks said TTS was a rare but serious condition.
“Vaccination remains the best way to protects against severe illness and death from Covid-19,” she said.
Data suggests that TTS occurs in 2 out of every 100,000 people who receive a first dose of the AstraZeneca vaccine.
The risk of TTS is higher for those under the age of 60.
The man is the second person in Australia this week to die after receiving the first dose of the AstraZeneca vaccine. The other death was a 48-year-old woman from Victoria.
The TGA noted the two deaths in its weekly Covid-19 safety report, released on Thursday.
“The TGA extends its sincerest condolences to their families and loved ones,” the report said.
“Since the beginning of the vaccine rollout in Australia, a total of five deaths from TTS have been reported out of 6.1 million doses of the AstraZeneca vaccine. All of them were related to a first dose of the vaccine.”